Kansas, 2008

Flash Flooding in Kansas, September 13 to 14, 2008

September 13 to 14, 2008 · NWS SGF · 3 events in 3 counties and zones

Storm total rainfall amounts ranged from one to six inches during the evening and overnight hours of 13 September into the morning of 14 September. Widespread flooding of small streams, creeks, and main stem rivers resulted.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Storm total rainfall amounts ranged from one to six inches during the evening and overnight hours of 13 September into the morning of 14 September. Widespread flooding of small streams, creeks, and main stem rivers resulted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 13, 2:04 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Sep 13, 2:04 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
304 PM CDT SAT SEP 13 2008

.DISCUSSION...

MAIN FOCUS FOR THIS FORECAST PACKAGE WAS ON THE EXPECTED HEAVY
RAINFALL AND WIND OVER THE NEXT 24 HOURS AS THE REMNANTS OF IKE
CROSS THROUGH THE REGION. THIS LATEST FORECAST HAS SHIFTED THE
AXIS OF THE HEAVIEST RAINFALL EVER SO SLIGHTLY TO THE WEST...AND
ALSO TAKEN THE MAIN IMPACTS OF IKE OUT OF HERE A BIT QUICKER ON
SUNDAY. ONE OTHER POTENTIAL IMPACT FROM THE REMNANTS OF IKE WILL
BE THE THREAT FOR ISOLATED TORNADOES. PLEASE REFER TO THE
MESOSCALE CONVECTIVE DISCUSSION BELOW FOR FURTHER DETAILS.

TONIGHT AND SUNDAY...IKE IS MAKING STEADY PROGRESS TO THE NORTH
THIS AFTERNOON ACROSS EASTERN TEXAS. THE TRACK UP TO THIS POINT
HAS TAKEN A SLIGHT WESTWARD JOG FROM THE PREVIOUS FORECAST.
MODELS ARE ALL VERY CONSISTENT IN TAKING THE REMNANTS OF IKE
ACROSS EXTREME SOUTHEAST OKLAHOMA THIS EVENING...AND THEN ACROSS
SOUTH CENTRAL AND SOUTHEAST MISSOURI EARLY SUNDAY MORNING. THE
REMNANTS WILL THEN QUICKLY RACE NORTHEAST INTO THE LOWER GREAT
LAKES BY SUNDAY AFTERNOON. THE REMNANTS OF IKE WILL CONTINUE TO
INTERACT WITH A SLOW MOVING FRONTAL BOUNDARY...PROVIDING A FOCUS
FOR VERY HEAVY RAINFALL.

BASED ON THE LATEST PROJECTED PATH AND TIMING OF IKE AND THAT
SURFACE FRONT...THE EXPECTED AREA OF HIGHEST QPF HAS BEEN SHIFTED
A BIT FARTHER WEST. PRESENT INDICATIONS ARE FOR WIDESPREAD 4 TO
6 INCH AMOUNTS ALONG AND JUST NORTH OF THE INTERSTATE 44 CORRIDOR.
1 TO 4 INCH AMOUNTS ARE EXPECTED ACROSS THE REST OF THE MISSOURI
OZARKS AND SOUTHEAST KANSAS. THERE IS NO QUESTION THAT WE WILL SEE
LOCALLY HIGHER AMOUNTS. THE BULK OF THE RAINFALL IS EXPECTED TO
OCCUR FROM MID EVENING INTO EARLY SUNDAY MORNING. THE RAIN MAY
ACTUALLY BE OVER ACROSS MUCH OF THE AREA BY EARLY SUNDAY
AFTERNOON. THE FLOOD WATCH WILL BE UPDATED BY 4 PM WITH THE LATEST
INFORMATION.

EAST TO SOUTHEAST WINDS WILL BEGIN TO INCREASE EARLY THIS EVENING
AS THE REMNANTS OF IKE CROSS THE RED RIVER. WINDS WILL THEN
EVENTUALLY BACK AROUND TO THE NORTHEAST AND EVENTUALLY NORTHWEST
ON SUNDAY MORNING AS THE LOW CENTER CROSSES SOUTH CENTRAL AND
SOUTHEAST MISSOURI. SUSTAINED WIND SPEEDS WILL INCREASE INTO THE
20 TO 30 MPH RANGE BY SUNRISE TOMORROW...BEFORE SLOWLY
DIMINISHING LATE SUNDAY MORNING AND AFTERNOON. THE LATEST SUITE OF
SHORT RANGE MODELS INDICATES 45 TO 50 KNOTS OF WIND AROUND THE 925
MB LEVEL FROM LATE TONIGHT INTO SUNDAY MORNING. THINK THERE WILL
BE ENOUGH MOMENTUM TRANSFER IN HEAVIER RAIN BANDS FOR 45 TO 50 MPH
GUSTS DOWN TO THE SURFACE. BEST CHANCE FOR THIS WILL LIKELY BE
ALONG THE PLATEAU AND CLOSER TO THE TRACK OF THE LOW CENTER ACROSS
SOUTH CENTRAL MISSOURI. A WIND ADVISORY HAS BEEN POSTED FOR THESE
AREAS.

SUNDAY NIGHT THROUGH FRIDAY...AFTER THE REMNANTS OF IKE GET OUT
OF HERE...A VERY QUIET PERIOD IS EXPECTED THROUGH FRIDAY. A DRY
NORTHWEST FLOW ALOFT WILL KEEP MOST IF NOT ALL OF THE MISSOURI
OZARKS DRY. TEMPERATURES WILL BE COOL AS A SURFACE RIDGE AXIS
SLOWLY NUDGES SOUTHEAST ACROSS THE REGION. MAY HAVE TO WORRY ABOUT
FOG FOR A NIGHT OR TWO AFTER THESE HEAVY RAINS. TEMPERATURES BY
MID TO LATE WEEK WILL SLOWLY WARM AS LOW LEVEL WINDS BEGIN TO
SHIFT AROUND TO THE SOUTHEAST AND SOUTH.

SCHAUMANN

&&

.PREV DISCUSSION...
/ISSUED 144 PM CDT SAT SEP 13 2008/

...MESOSCALE CONVECTIVE DISCUSSION...

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD WILL BE CLOSELY
MONITORING ENVIRONMENTAL AND RADAR TRENDS OVER THE NEXT FEW
HOURS...REGARDING THE DEVELOPMENT OF MINI SUPERCELL THUNDERSTORMS.

AN INCREASINGLY UNSTABLE AND MODERATELY SHEARED AIRMASS REMAINS IN
PLACE ACROSS SOUTHERN AND CENTRAL MISSOURI.  INTERMITTENT CLOUD
BREAKS HAVE ALLOWED TEMPERATURES TO WARM INTO THE LOWER AND MIDDLE
80S...WHILE BACKED SOUTH TO SOUTHEAST SURFACE WINDS ARE ENHANCING
LOW LEVEL SHEAR.

FROM THE 18Z SPECIAL KSGF RAOB...213 J/KG OF 0-3KM CAPE EXISTED
WHILE OVERALL SURFACE BASED CAPE HAD EXCEEDED 1000 J/KG.  LOW LEVEL
SHEAR WAS MARGINAL...BUT SHOULD TREND STRONGER AS SURFACE WINDS BACK
MORE TO THE SOUTHEAST WITH TIME.  WITH THE REMNANT LOW OF IKE
APPROACHING...SPEED SHEAR WILL BECOME STRONGLY SHEARED.

CRAMER

&&

.AVIATION...

PILOTS FLYING IN/OUT OF SPRINGFIELD AND JOPLIN SHOULD BE AWARE THAT
SEVERAL AVIATION CONCERNS WILL EXIST THROUGH THE NEXT 24 HOURS.

RAINFALL ASSOCIATED WITH HURRICANE IKE WILL MOVE INTO THE JOPLIN AND
SPRINGFIELD AIRPORTS THIS AFTERNOON.  WE CAN NOT RULE OUT A FEW
THUNDERSTORMS AS WELL.

FLIGHT CATEGORIES WILL FALL LATE THIS AFTERNOON AND EVENING...AND
REMAIN WITHIN THE IFR AND MVFR CATEGORIES THROUGH THE OVERNIGHT
HOURS.  CEILINGS WILL EVENTUALLY FALL TO AROUND 500-700 FEET
OVERNIGHT...WHILE VISIBILITIES ALSO FALL TO IFR AS THE HEAVY RAIN
SETTLES IN.  THE HEAVIEST RAIN WILL FALL BETWEEN MIDNIGHT TONIGHT
AND NOON SUNDAY.

FINALLY...WIND GUSTS UP TO 40 MPH CAN NOT BE RULED OUT...ESPECIALLY
AFTER MIDNIGHT.  THE REMNANT LOW OF HURRICANE IKE TRAVELS THROUGH
SOUTHERN MISSOURI...WHICH WILL DRAMATICALLY INCREASE THE LOW LEVEL
PRESSURE GRADIENT...RESULTING IN THESE STRONG WINDS.

CRAMER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH THROUGH MONDAY MORNING FOR MOZ055>058-066>071-
     077>083-088>098-101>106.

     WIND ADVISORY FROM 1 AM TO 1 PM CDT SUNDAY FOR MOZ057-058-
     069>071-079>083-088>098-101>106.

KS...FLOOD WATCH THROUGH MONDAY MORNING FOR KSZ073-097-101.

&&
Hazardous weather outlook, Sep 13, 2:31 PM CST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
331 PM CDT SAT SEP 13 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-141015-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
331 PM CDT SAT SEP 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  FLASH FLOODING...ISOLATED TORNADOES...AND WIND GUSTS UP 45 MPH.

  AREAS AFFECTED AND TIMING:

  THIS AFTERNOON THROUGH TONIGHT.

  DISCUSSION:

  THERE IS A RISK THAT AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE
  OVER THE OUTLOOK AREA THIS AFTERNOON AND THIS EVENING.  A VERY
  MOIST AND INCREASINGLY UNSTABLE AIRMASS WAS IN PLACE OVER THE
  OUTLOOK AREA TODAY.  AS AFTERNOON TEMPERATURES WARM TOWARD THE
  80S...ISOLATED TO SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP.
  GIVEN THE STRENGTH OF WIND SHEAR PRESENT WITHIN THIS AFTERNOONS
  AIRMASS...ISOLATED TORNADOES CAN NOT BE RULED OUT.

  STORM TOTAL RAINFALL AMOUNTS WILL RANGE FROM TWO TO SEVEN INCHES
  OVERNIGHT TONIGHT AND INTO SUNDAY MORNING.  FLOODING OF SMALL
  STREAMS...CREEKS...AND SOME MAIN STEM RIVERS IS EXPECTED.  THE
  MOST INTENSE RAINFALL WILL OCCUR BETWEEN MIDNIGHT TONIGHT AND
  NOON SUNDAY. ISOLATED TORNADOES WILL ALSO BE POSSIBLE OVERNIGHT.

  FINALLY...WIND GUSTS UP TO 45 MPH ARE EXPECTED FROM MIDNIGHT
  TONIGHT THROUGH EARLY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  HEAVY RAINFALL WILL BE ONGOING ACROSS THE AREA EARLY SUNDAY
  MORNING...AS THE REMNANT LOW FROM IKE TRACKS ACROSS SOUTHERN
  MISSOURI.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

In the hours before

Special weather statement, Sep 13, 11:29 AM CST, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1229 PM CDT SAT SEP 13 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-132030-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
INCLUDING THE CITIES OF...FORT SCOTT...PITTSBURG...
BAXTER SPRINGS...COLUMBUS...WARSAW...COLE CAMP...VERSAILLES...
ELDON...LAKE OZARK...VIENNA...NEVADA...APPLETON CITY...OSCEOLA...
HERMITAGE...OSAGE BEACH...CAMDENTON...FORT LEONARD WOOD...
WAYNESVILLE...ROLLA...LAMAR...EL DORADO SPRINGS...STOCKTON...
BOLIVAR...BUFFALO...LEBANON...HOUSTON...CABOOL...SALEM...JOPLIN...
CARTHAGE...GREENFIELD...SPRINGFIELD...MARSHFIELD...ROGERSVILLE...
MOUNTAIN GROVE...MANSFIELD...NEOSHO...AURORA...MOUNT VERNON...
NIXA...OZARK...AVA...WEST PLAINS...WINONA...EMINENCE...ANDERSON...
PINEVILLE...MONETT...CASSVILLE...KIMBERLING CITY...GALENA...
BRANSON...FORSYTH...GAINESVILLE...THEODOSIA...THAYER...ALTON
1229 PM CDT SAT SEP 13 2008

...SIGNIFICANT RISES ARE EXPECTED ON THE FOLLOWING RIVERS...

THE GASCONADE RIVER AT HAZELGREEN.
THE GASCONADE RIVER AT JEROME.
THE MARMATON RIVER AT NEVADA.
THE BIG PINEY RIVER AT FORT LEONARD WOOD.
THE NORTH FORK OF THE WHITE RIVER AT TECUMSEH.
THE LITTLE OSAGE RIVER AT HORTON.
THE OSAGE RIVER AT SCHELL CITY.
THE SAC RIVER AT CAPLINGER MILLS.
THE JACKS FORK RIVER AT EMINENCE.

THE POTENTIAL OF RIVER FLOODING HAS INCREASED SIGNIFICANTLY
DUE TO RAINFALL THAT HAS ALREADY OCCURRED ACROSS PORTIONS OF THE
OSAGE RIVER BASIN...AND THE RAINFALL EXPECTED ACROSS MOST OF THE
RIVER BASINS IN THE OZARKS WHICH INCLUDES THE WHITE...BLACK...
GASCONADE...AND OSAGE RIVER BASINS THROUGH SUNDAY AFTERNOON.

CURRENT RAINFALL FORECAST AMOUNTS BETWEEN NOON ON SATURDAY TO
LATE SUNDAY AFTERNOON WILL AVERAGE BETWEEN FOUR AND EIGHT INCHES
ACROSS THE GASCONADE...WHITE AND BLACK RIVER BASINS...WITH ONE TO
THREE INCHES ACROSS THE OSAGE...LITTLE OSAGE...MARMATON AND SAC RIVER
BASINS.

BASED ON CURRENT FORECASTS WHICH INVOLVES THE EVOLUTION OF HURRICANE
IKE...AND A FRONTAL BOUNDARY MOVING ACROSS MISSOURI...RIVER LEVELS
ACROSS THE WHITE AND GASCONADE RIVER BASINS COULD POTENTIALLY REACH
LEVELS COMPARABLE TO THE MARCH 2008 RECORD FLOODING...ESPECIALLY
THE JAMES RIVER AT GALENA...AND THE GASCONADE RIVER AT HAZELGREEN.

PLEASE REMEMBER...ANY ADDITIONAL RAINFALL...OR ANY DEVIATION IN THE
RAINFALL FORECAST WILL SIGNIFICANT ALTER THE RIVER FORECAST CREST.
PEOPLE LIVING ALONG CREEKS AND STREAMS SHOULD BE AWARE OF THE LATEST
STATEMENTS AND POSSIBLE WARNINGS.

THE LITTLE OSAGE RIVER NEAR HORTON HAS A FLOOD STAGE OF 41.0 FEET.
THE LATEST STAGE IS 37.1 FEET AT 11 AM SATURDAY.

THE OSAGE RIVER NEAR SCHELL CITY HAS A FLOOD STAGE OF 30.0 FEET.
THE LATEST STAGE IS 22.5 FEET AT 11 AM SATURDAY.

THE BIG PINEY RIVER AT FORT LEONARD WOOD HAS A FLOOD STAGE OF 13.0
FEET. THE LATEST STAGE IS 9.8 FEET AT 7 AM SATURDAY.

THE JACKS FORK RIVER AT EMINENCE HAS A FLOOD STAGE OF 12.0 FEET.
THE LATEST STAGE IS 3.5 FEET AT 11 AM SATURDAY.

THE GASCONADE RIVER AT HAZELGREEN HAS A FLOOD STAGE OF 21.0 FEET.
THE LATEST STAGE IS 2.3 FEET AT 11 AM SATURDAY.

THE GASCONADE RIVER AT JEROME HAS A FLOOD STAGE OF 15.0 FEET.
THE LATEST STAGE IS 3.1 FEET AT 11 AM SATURDAY.

THE MARMATON RIVER NEAR NEVADA HAS A FLOOD STAGE OF 20.0 FEET.
THE LATEST STAGE IS 14.0 FEET AT 11 AM SATURDAY.

THE NORTH FORK OF WHITE RIVER NEAR TECUMSEH HAS A FLOOD STAGE OF
20.0 FEET. THE LATEST STAGE IS 2.7 FEET AT 11 AM SATURDAY.

THE SAC RIVER NEAR CAPLINGER MILLS HAS A FLOOD STAGE OF 16.0 FEET.
THE LATEST STAGE IS 7.8 FEET AT 11 AM SATURDAY.

JLT
Local storm report, Sep 13, 3:59 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
459 PM CDT SAT SEP 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     FLASH FLOOD      3 E MAPLETON            38.01N 94.83W
09/13/2008                   BOURBON            KS   LAW ENFORCEMENT

            THE LITTLE OSAGE RIVER HAS FLOODED A SECTION OF HIGHWAY
            31 APPROXIMATELY THREE MILES EAST OF MAPLETON. ALSO...A
            SECTION OF COUNTY 1198 IS FLOODED BY THE ROBINSON BRANCH
            OF THE MARMATON RIVER APPROXIMATELY ONE MILE NORTHEAST OF
            REDFIELD.

&&

DCRAMER

The radar

The Pleasant Hill radar (KEAX), 113 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Bourbon

When
September 13, 3:59 PM CST to September 14, 3:00 AM CST
Where
Bourbon County, 4.37 mi W of Xenia to 1.83 mi ENE of Fulton
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
38.010, -95.059

Five to six inches of rain fell over Bourbon County. This excessive rain caused widepsread flooding of numerous small streams, creeks, and two main stem rivers. A few specific locations that flooded include a section of Highway 31 at its intersection with the Little Osage River, a section of County Road 1198 at its intersection with the Robinson Branch of the Marmaton River, a section of 205th Street, and a section of Poplar Road. 205th Street and Poplar Road were flooded from tributaries of Mill Creek.

Flash Flood, Crawford

When
September 13, 6:03 PM CST to September 14, 3:00 AM CST
Where
Crawford County, 3.29 mi N of Monmouth to 0.56 mi SW of Greenbush
Cause
Heavy Rain / Tropical System
Reported by
Emergency Manager
Coordinates
37.417, -94.921

Rainfall amounts ranged from five to six inches over Crawford County. Widepsread flooding of small streams and creeks occurred. Cow Creek and Lightning Creek appeared to have been impacted the most. Several county roads in between Highway 126 and Highway 400 were flooded. Also, several roads east of Pittsburg near Cow Creek were flooded and impassable to motorists.

Flash Flood, Cherokee

When
September 13, 7:15 PM CST to September 14, 3:00 AM CST
Where
Cherokee County, 4.48 mi S of Galena to 2.88 mi WSW of Melrose
Cause
Heavy Rain / Tropical System
Reported by
Emergency Manager
Coordinates
37.005, -94.625

Widespread flooding resulted from three to five inches of rain that fell over Cherokee County. Brush Creek, Lightning Creek, Fly Creek, Cherry Creek, Cow Creek, and Deer Creek all flooded nearby county roads and lowlands.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127089, 127095, 127104.